Michelle experienced her first hallucination 4 years after being diagnosed with Parkinson's. Here she shares her story.
A hallucination is when someone sees, hears, feels, smells or even tastes something that isn't actually real. Delusions are strongly held thoughts or beliefs that aren’t based on evidence.
Both can be a side effect of Parkinson's medication, but in some cases, they may be a direct symptom of Parkinson's or another condition
Hallucinations can be quite frightening, especially when you don’t realise that the things you see, hear or feel aren’t actually real. Some people will be aware that they are hallucinating, and some won’t be.
My husband was driving and my 7 year-old granddaughter, Amy, was in the car. I turned around to see if she was asleep, and I saw someone sitting next to her. I told my husband, ‘Stop the car, someone is in the back with Amy.’
Stranger in the car
Michelle is 54 and has had a long battle with hallucinations and Parkinson’s.
“After a complicated and drawn-out process, I was eventually diagnosed with Parkinson’s in 2012.
“One evening, returning from visiting a friend, we pulled into a service station. My husband was driving and my 7-year-old granddaughter, Amy, was in the car. I turned around to see if she was asleep, and I saw someone sitting next to her. I told my husband, ‘Stop the car, someone is in the back with Amy.’ I was convinced. But my husband promised me nobody was there.”
“It had been a long day, and it was dark, so I thought I’d overdone it,” remembers Michelle. “I didn’t think anything about it.” But then more hallucinations occurred. “I felt very frightened. My hallucinations always featured people, and random people at that, so it was quite terrifying.”
The nurse suspected it might be my medication, Madopar. She changed and lowered my medication, to see if that was the cause.
Why was it happening?
The second time Michelle hallucinated, she thought someone was walking around the house. She could also see movement out of the corner of her eyes and sometimes smelled perfume or alcohol. As time progressed, Michelle’s hallucinations were happening daily.
She wanted to understand what was going on, so she spoke to her consultant. “They said ‘It’s one of those things’, that it wasn’t listed as a side effect of my drugs, and that was that.”
Desperate to know more, she saw a specialist nurse. “The nurse suspected it might be my medication, Madopar. She changed and lowered my medication, to see if that was the cause.” This proved to be the breakthrough. “It made a huge difference,” says Michelle.
Not everyone who takes Parkinson’s drugs will experience hallucinations or delusions. It depends on the exact type of medication, the dose, the wearing off period, and the person taking them.
After a two-year diagnosis period, I still remember the relief to finally get a name for what I have. I’m not sure if my granddaughter remembers me without Parkinson’s.
“Talking is important,” states Michelle. “Talk to a specialist. I have found Parkinson’s nurses very clued up and able to help with your specific symptoms.”
If you experience hallucinations or delusions, it’s important to see your specialist or Parkinson's nurse as soon you can. This should help you find out how to reduce them and the distress they often cause. In general, hallucinations and delusions can be treated.
It’s also important to talk to others and seek support from those around you. It can help them to understand how you’re feeling and become more patient. If people around you can understand and support you, this can also make you feel less worried.
Looking back, Michelle says: “After a two-year diagnosis period, I still remember the relief to finally get a name for what I have. I’m not sure if my granddaughter remembers me without Parkinson’s,” she adds.
“But she has such a good grasp on the condition. She recently made me a homemade ‘super-you award’ – something they award at her school – to celebrate my never giving up. It certainly brought a tear to my eye.”
The pursuit of her diagnosis, and the need to understand and reduce her hallucinations, is testament to this.